Hail, Osceola
- When
- June 17, 3:45 PM EST
- Where
- Osceola County, 0.54 mi NE of Holopaw
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.135, -81.063
A Skywarn spotter reported quarter sized hail on Mercury Drive in Holopaw.
Numerous strong to severe storms formed along the east coast sea breeze across the central Florida interior and Volusia County, producing dime to quarter sized hail and winds of 50 to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Numerous strong to severe storms formed along the east coast sea breeze across the central Florida interior and Volusia County, producing dime to quarter sized hail and winds of 50 to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 17, 1:52 PM EST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 252 PM EDT FRI JUN 17 2011 .DISCUSSION... REST OF TODAY...INITIAL STORMS BEGINNING TO FIRE WITH THE HEAT OF AFTN. ALONG THE ECSB AND LAKE BOUNDARIES. ADDITIONAL DEVELOPMENT CAN BE ANTICIPATED OVER THE NEXT SEVERAL HOURS WITH NUMEROUS BOUNDARY COLLISIONS AND GENERAL STORM MOTION TOWARD THE NORTH TO NORTHEAST. ACTIVITY STRONGLY TIED TO SB HEATING WILL WIND DOWN WITH DUSK AND END BY AROUND 10 PM. WINDS WL BECOME CALM WITH SOME AREAS OF SMOKE AND HAZE ACROSS VOLUSIA...LAKE...ORANGE AND SEMINOLE COUNTIES. SAT...SURFACE RIDGE AXIS REMAINS SITUATED NEAR THE CENTER PORTION OF THE FLORIDA PENINSULA. GUIDANCE SUGGESTS MOISTURE WRAPPING AROUND PERIPHERY OF RIDGE AND UP THE PENINSULA SATURDAY AFTERNOON WITH A WEAK UPPER LEVEL TROUGH SLOWLY MOVING ACROSS THE STATE. WILL GO WITH SCT STORMS DURING AFTN OVER THE INTERIOR WITH WEAK STEERING TOWARD THE NORTH TO NORTHEAST ONCE AGAIN. HIGHS GENERALLY IN THE LOW TO MID 90S INLAND AND NEAR 90 COAST. SAT NIGHT-SUN...THE STORMS THAT FORM FROM LATE DAY BOUNDARY COLLISIONS OVER THE INTERIOR ON SATURDAY MAY BE ABLE TO MOVE BACK TOWARD THE COAST SATURDAY EVENING UNDER A WEST TO SOUTHWEST STEERING FLOW. WILL THEREFORE KEEP A SLIGHT CHANCE OF SHOWERS AND STORMS IN THE FORECAST FOR SATURDAY NIGHT THROUGH MIDNIGHT. WINDS WILL BECOME LIGHT OUT OF THE SOUTH/SOUTHWEST WITH LOWS IN THE LOW/MID 70S. HIGH PRESSURE RIDGE AXIS WILL EXIST ACROSS SOUTH FLORIDA SUNDAY. THE EAST COAST SEA BREEZE WILL STILL BE ABLE TO DEVELOP INTO THE AFTERNOON BUT WILL BE DELAYED WITH LESS INLAND MOVEMENT NORTH OF THE CAPE. AIRMASS REMAINS FAIRLY MOIST SO SHOULD STILL SEE ISOLATED TO SCATTERED CONVECTION DEVELOP INTO THE AFTERNOON WITH ENHANCEMENT IN ACTIVITY WITH ANY INTERACTIONS ALONG THE EAST COAST BREEZE OVER THE AREA. RAIN CHANCES WILL BE SLIGHTLY GREATER TOWARD OKEECHOBEE AND THE TREASURE COAST WHERE MODELS INDICATE HIGHER MOISTURE. MON-THU...(PREVIOUS DISCUSSION) SURFACE RIDGE AXIS CONTINUES TO MOVE SLOWLY UP AND DOWN THE PENINSULA MAKING FOR A DIFFICULT FORECAST. DEPENDING ON WHERE THE AXIS OF THE SURFACE RIDGE IS EACH DAY IMPACTS WHETHER SEA BREEZES START EARLY AND CLEARS THE COAST OR IS HAMPERED FROM MAKING MUCH INLAND MOVEMENT. HIGHS EACH DAY IN THE LOWER 90S AND OVERNIGHT LOWS IN THE LOWER 70S WHICH IS CLOSE TO THEIR CLIMO VALUES FOR THE THIRD WEEK OF JUNE. && .AVIATION... LOCAL MVFR CONDITIONS NEAR/IN ISOLATED SHOWERS MAINLY INTERIOR THROUGH 03Z THEN VFR AREAS BR/FU FM 08Z-12Z. && .MARINE... HIGH PRESSURE RIDGE AXIS WILL REMAIN OVER SOUTH CENTRAL/SOUTH FLORIDA THROUGH LATE WEEKEND INTO EARLY NEXT WEEK. WINDS WILL REMAIN GENERALLY OUT OF THE SOUTH TO SOUTHWEST...EXCEPT SOUTHEAST ALONG THE COAST WHEN THE SEA BREEZE DEVELOPS IN THE AFT. WIND SPEEDS WILL REMAIN AROUND 15 KTS OR LESS WITH SEAS AOB 3 FT. && .FIRE WEATHER... SCATTERED STORM DEVELOPMENT OVER INLAND LOCATIONS. LESSER COVERAGE OF PRECIPITATION WILL OCCUR ESPECIALLY ALONG THE SPACE AND TREASURE COAST DUE TO LIGHT STEERING WINDS AND INLAND SEA BREEZE PENETRATION. CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED. ISOLATED TO SCATTERED LIGHTNING STORMS WILL CONTINUE TO BE A SOURCE OF FIRE IGNITION INTO LATE WEEKEND AND EARLY NEXT WEEK AS THE EAST COAST SEA BREEZE DEVELOPS AND MOVES INLAND. NO LOW RH CONCERNS ARE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 94 74 93 / 20 20 20 30 MCO 74 95 74 95 / 20 30 20 30 MLB 75 91 74 91 / 10 30 20 30 VRB 74 91 74 90 / 10 30 20 30 LEE 75 95 76 95 / 20 30 20 30 SFB 76 96 75 95 / 20 30 20 30 ORL 77 95 76 95 / 20 30 20 30 FPR 73 90 73 91 / 10 30 20 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM...PENDERGRAST LONG TERM....WEITLICH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 935 AM EDT FRI JUN 17 2011 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-172100- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 935 AM EDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... AFTER A RATHER BENIGN WEATHER DAY ON THURSDAY...A RETURN OF ISOLATED TO SCATTERED LIGHTNING STORMS IS EXPECTED AS LOW LEVEL MOISTURE AND INSTABILITY INCREASES THROUGH THE DAY. THE SEA BREEZE WILL FORM EARLY IN THE AFTERNOON AND ISOLATED STORMS ARE EXPECTED TO DEVELOP OVER THE COASTAL COUNTIES. BOUNDARY INTERACTIONS WILL INCREASE OVER INTERIOR SECTIONS BY MID TO LATE AFTERNOON...WHICH SHOULD LEAD TO SCATTERED COVERAGE OF STORMS. A FEW STRONG STORMS WITH FREQUENT LIGHTNING...STRONG MICROBURST WINDS...SMALL HAIL AND HEAVY RAINFALL ARE POSSIBLE...MAINLY OVER THE INTERIOR COUNTIES. ANY STORMS THAT DEVELOP WILL MOVE TOWARD THE NORTH TO NORTHEAST AROUND 5 TO 10 MPH. .MARINE THUNDERSTORM GUST IMPACT... AFTERNOON HEATING WILL LEAD TO A FEW STRONG STORMS OVER THE PENINSULA THIS AFTERNOON AND EARLY EVENING. THE GREATEST COVERAGE SHOULD BE ACROSS THE INTERIOR COUNTIES. STORM MOTION IS EXPECTED TO BE TO THE NORTH TO NORTHEAST AROUND 5 TO 10 MPH...WITH A FEW STORMS POSSIBLY MOVING BACK ACROSS THE COAST FROM CAPE CANAVERAL NORTHWARD. .FIRE WEATHER IMPACT... MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO BE AROUND 40 PERCENT ACROSS THE INTERIOR BUT WITH DRY FUELS AND ISOLATED LIGHTNING STORMS...THERE WILL BE A THREAT OF NEW FIRE IGNITION AND RAPID SPREAD FROM STRONG OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE CHANCES FOR AFTERNOON AND EVENING LIGHTNING STORMS LOOK TO REMAIN AT OR BELOW NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. LASCODY/WEITLICH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 255 PM EDT FRI JUN 17 2011 FLZ059-064-171945- MARTIN-ST. LUCIE- 255 PM EDT FRI JUN 17 2011 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER CENTRAL MARTIN COUNTY... SOUTHERN ST. LUCIE COUNTY... * UNTIL 345 PM EDT. AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 11 MILES SOUTHWEST OF PORT SAINT LUCIE...MOVING NORTH AT 5 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. LAT...LON 2736 8065 2743 8035 2709 8032 2704 8052 TIME...MOT...LOC 1855Z 160DEG 5KT 2714 8045 BOWEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
341 PM EDT FRI JUN 17 2011
FLZ059-064-172030-
MARTIN-ST. LUCIE-
341 PM EDT FRI JUN 17 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER CENTRAL MARTIN COUNTY...
SOUTHERN ST. LUCIE COUNTY...
* UNTIL 430 PM EDT.
AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL IN CENTRAL
AND WESTERN MARTIN AND SAINT LUCIE COUNTIES...AND NEARLY STATIONARY.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2701 8056 2737 8068 2741 8068 2745 8041
2701 8025
TIME...MOT...LOC 1940Z 151DEG 7KT 2711 8043
BOWENSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
347 PM EDT FRI JUN 17 2011
FLZ058-172045-
OKEECHOBEE-
347 PM EDT FRI JUN 17 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHWESTERN OKEECHOBEE
COUNTY...
* UNTIL 445 PM EDT.
AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
CONVERGENCE OF MULTIPLE BOUNDARIES WHICH WILL SPARK STRONG STORMS IN
NORTHWESTERN OKEECHOBEE COUNTY.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2739 8112 2742 8115 2744 8115 2747 8118
2754 8121 2757 8119 2757 8118 2761 8115
2764 8115 2764 8114 2764 8093 2739 8082
TIME...MOT...LOC 1944Z 151DEG 7KT 2751 8110
BOWENThe Melbourne radar (KMLB), 40 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A Skywarn spotter reported quarter sized hail on Mercury Drive in Holopaw.
A trained spotter reported estimated wind gusts of around 60 mph near the intersection of Tournament Drive and LPGA Boulevard west of Daytona Beach. Spotters also reported trees down in the vicinity.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300760, 300765.